Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 9, 2012, 6:39 PM CDT for Talladega County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 6:39 PM CDT (23:39 UTC)
- Expired
- Aug 9, 2012, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
County Talladega County, AL
The radar
The Birmingham radar (KBMX), 54 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1967 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
071
WWUS84 KBMX 092339
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT THU AUG 9 2012
ALZ026-027-100030-
ST. CLAIR AL-TALLADEGA AL-
639 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA AND SOUTHERN
ST. CLAIR COUNTIES UNTIL 730 PM CDT...
AT 639 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR VINCENT...OR 7 MILES NORTH OF CHILDERSBURG...MOVING
EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TALLADEGA...
LOGAN MARTIN DAM...
COOSA ISLAND...
ALPINE BAY RESORT...
ALPINE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3331 8605 3330 8636 3334 8637 3335 8634
3339 8638 3352 8638 3360 8607
TIME...MOT...LOC 2339Z 255DEG 13KT 3339 8636
$$
19What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:40 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 9, 3:40 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 340 PM CDT THU AUG 9 2012 .DISCUSSION... IT WAS A WET DAY ACROSS A MAJORITY OF THE FORECAST AREA. SHOWERS FORMED EARLY THIS MORNING ACROSS MISSISSIPPI AS THE TROUGH AXIS MOVED ACROSS THE AREA. CURRENT RADAR INDICATES SHOWERS AND THUNDERSTORMS STRETCHING DOWN FROM EASTERN TENNESSEE SOUTHWESTWARD TOWARDS SOUTHERN MISSISSIPPI. THIS LINES UP PRETTY WELL WITH THE TROUGH AXIS AS INDICATED ON WATER VAPOR IMAGERY. AT THE SURFACE...THE COLD FRONT IS STILL BACK TO THE NORTHWEST STRETCHING ALONG THE OHIO RIVER SOUTHWESTWARD TOWARDS OKLAHOMA. THE MAIN UPPER LEVEL TROUGH THAT WILL PUSH THE FRONT SOUTHWARD IS STILL LOCATED WELL TO THE NORTH DIVING SOUTH ACROSS MINNESOTA AND WISCONSIN. CONTINUED CHANCE POPS DURING THE OVERNIGHT HOURS AS THE SHORTWAVE TROUGH CURRENTLY STRETCHING ACROSS THE CWA WILL KEEP PRECIPITATION CHANCES GOING AFTER 00Z WITH BEST CHANCES ACROSS THE SOUTHEAST. MODELS INDICATE THAT THE MAIN TROUGH WILL DIVE SOUTHWARD AND PIVOT ACROSS THE OHIO RIVER VALLEY. THE FRONT WILL BEGIN TO PROGRESS SOUTHEASTWARD AND A FEW SHOWERS AND THUNDERSTORMS ARE FORECAST TO ENTER NORTHWESTERN PORTIONS OF CENTRAL ALABAMA BEFORE 12Z FRIDAY. ON FRIDAY...CONTINUED CHANCE POPS ACROSS MUCH OF THE FORECAST AREA AS PW VALUES REMAIN AROUND 1.75-2.00 INCHES. SHORTWAVE TROUGHS AHEAD OF THE MAIN TROUGH WILL HELP ENHANCE LIFT ACROSS CENTRAL ALABAMA. NOT EXPECTING ANY SEVERE WEATHER ACROSS THE AREA AS THE UPPER LEVEL FEATURES AND LAPSE RATES REMAIN RATHER WEAK. A FEW STORMS COULD POSSIBLY BE STRONG WITH HEAVY RAIN AND STRONG WINDS. THE FRONT LOOKS LIKE IT WILL BEGIN TO NUDGE INTO THE NORTHWESTERN PORTION OF THE FORECAST AREA BEFORE THE END OF THE DAY ON FRIDAY. THE FRONT WILL BE LOCATED BETWEEN THE I-59 AND I-85 CORRIDOR AT 12Z ON SATURDAY. THEREFORE...CONTINUED POPS AHEAD OF THE FRONT DURING THE DAY ON SATURDAY. MUCH DRIER AIR WILL WORK IN BEHIND THE FRONT DURING THE DAY ON SATURDAY AND INTO THE OVERNIGHT HOURS. SUNDAY MORNING LOWS WILL BE MUCH COOLER WITH LOWS IN THE LOW 60S ACROSS NORTHERN PORTIONS OF CENTRAL ALABAMA. HOWEVER...WITH AMPLE INSOLATION HIGH TEMPERATURES SHOULD WARM UP INTO THE UPPER 80S TO LOW 90S ON SUNDAY. EARLY NEXT WEEK...SOUTHERLY FLOW WILL QUICKLY RETURN AS HIGH PRESSURE DEVELOPS IN THE GULF OF MEXICO. ANOTHER UPPER LEVEL TROUGH IS FORECAST TO MOVE INTO THE OHIO RIVER VALLEY AS THE EARLIER TROUGH EJECTS NORTHEASTWARD. THIS TROUGH WILL POSSIBLY PUSH ANOTHER FRONT THROUGH THE AREA DURING THE EARLY TO MIDDLE PART OF NEXT WEEK. DUE TO THE MOISTURE RETURN...POSSIBLE FRONTAL PASSAGE AND UPPER LEVEL PATTERN. CONTINUED PRECIPITATION CHANCES INTO THE EARLY AND MIDDLE PART OF NEXT WEEK. MA && .AVIATION... 18Z TAF DISCUSSION. REMOVED VCTS AT TCL... BHM... AND EET BECAUSE AREA HAS ALREADY BEEN WORKED OVER FROM MORNING CONVECTION... AND ADDITIONAL DEVELOPMENT THIS AFTERNOON IS UNLIKELY. SOME LOW CLOUDS MAY DEVELOP OVERNIGHT WITH UPSLOPE SOUTHERLY FLOW OCCURRING OVER CENTRAL ALABAMA. KEPT CIGS MVFR FOR NOW... AND WILL LET LATER TAF CYCLES ADDRESS POSSIBLE IFR CIG/VIS CONDITIONS OVERNIGHT. 77/GLEASON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 87 65 86 63 / 40 60 30 10 10 ANNISTON 72 87 68 86 65 / 50 60 40 20 10 BIRMINGHAM 73 87 67 87 67 / 40 60 30 10 10 TUSCALOOSA 74 89 69 88 67 / 40 60 30 10 10 CALERA 73 87 69 87 67 / 50 60 30 20 10 AUBURN 72 87 71 87 69 / 50 60 50 20 10 MONTGOMERY 73 91 72 90 69 / 50 60 50 20 10 TROY 72 89 71 88 68 / 50 60 50 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 9, 1:09 PM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 109 PM CDT THU AUG 9 2012 ALZ011>015-017>050-101200- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 109 PM CDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 9, 5:01 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CDT THU AUG 9 2012
ALZ045-047-092245-
LEE AL-MACON AL-
501 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACON AND LEE
COUNTIES UNTIL 545 PM CDT...
AT 455 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR AUBURN...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
OPELIKA...
SMITHS...
BEAUREGARD...
GRIFFEN MILL...
BEANS MILL...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3247 8516 3247 8532 3245 8534 3243 8556
3261 8560 3274 8513 3248 8506
TIME...MOT...LOC 2201Z 259DEG 17KT 3254 8547
56Local storm report, Aug 9, 5:54 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HEAVY RAIN 5 NNE ALABASTER 33.32N 86.80W
08/09/2012 E0.00 INCH SHELBY AL EMERGENCY MNGR
FIVE INCHES OF WATER REPORTED FLOWING ACROSS HWY 31 NEAR
BOJANGLES.
&&
TGOGGINSLocal storm report, Aug 9, 6:07 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 4 ESE HOOVER 33.35N 86.75W
08/09/2012 SHELBY AL LAW ENFORCEMENT
WATER COVERING THE ROADWAY ON HWY 119 NEAR THE INDIAN
SPRINGS TOWN HALL. DEPTH OF WATER UNKNOWN AT THIS TIME.
&&
TGOGGINSLocal storm report, Aug 9, 6:14 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FLASH FLOOD 5 NE HELENA 33.33N 86.78W
08/09/2012 SHELBY AL EMERGENCY MNGR
WATER REPORTED FLOWING ACROSS STATE PARK ROAD
APPROXIMATELY ONE MILE SOUTH OF HWY 119. DEPTH OF WATER
UNKNOWN AT THIS TIME.
&&
TGOGGINSLocal storm report, Aug 9, 6:17 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLASH FLOOD 3 E HOOVER 33.37N 86.77W
08/09/2012 SHELBY AL LAW ENFORCEMENT
REPORT OF ROADS FLOODED IN AND AROUND THE SOUTHLAKE AREA.
PUBLIC WORKS IS ENROUTE.
&&
TGOGGINSSpecial weather statement, Aug 9, 6:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT THU AUG 9 2012
ALZ026-027-100030-
ST. CLAIR AL-TALLADEGA AL-
639 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA AND SOUTHERN
ST. CLAIR COUNTIES UNTIL 730 PM CDT...
AT 639 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR VINCENT...OR 7 MILES NORTH OF CHILDERSBURG...MOVING
EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TALLADEGA...
LOGAN MARTIN DAM...
COOSA ISLAND...
ALPINE BAY RESORT...
ALPINE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3331 8605 3330 8636 3334 8637 3335 8634
3339 8638 3352 8638 3360 8607
TIME...MOT...LOC 2339Z 255DEG 13KT 3339 8636
19The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:45 PM CDT | Special Weather Statement | BMX | Walker | 30 min |
| Aug 9, 9:29 AM CDT | Special Weather Statement | BMX | Tuscaloosa | 46 min |
| Aug 9, 10:17 AM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Pickens, Tuscaloosa | 3 hr |
| Aug 9, 10:26 AM CDT | Special Weather Statement | BMX | Jefferson | 49 min |
| Aug 9, 10:36 AM CDT | Special Weather Statement | BMX | Cherokee | 39 min |
| Aug 9, 11:07 AM CDT | Special Weather Statement | BMX | Jefferson | 38 min |
| Aug 9, 11:12 AM CDT | Special Weather Statement | BMX | Clay | 48 min |
| Aug 9, 11:21 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, St. Clair, Shelby | 114 min |
| Aug 9, 11:37 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Shelby, Talladega | 38 min |
| Aug 9, 11:46 AM CDT | Areal Flood Advisory | BMX | Etowah | 119 min |
| Aug 9, 12:02 PM CDT | Special Weather Statement | BMX | Etowah | 43 min |
| Aug 9, 12:15 PM CDT | Special Weather Statement | BMX | Calhoun, Clay, Cleburne, Talladega | 45 min |
| Aug 9, 12:24 PM CDT | Areal Flood Advisory | BMX | Calhoun, Clay, Talladega | 111 min |
| Aug 9, 1:49 PM CDT | Areal Flood Advisory | BMX | Marengo, Sumter | 116 min |
| Aug 9, 3:43 PM CDT | Special Weather Statement | BMX | Dallas | 47 min |
| Aug 9, 4:33 PM CDT | Areal Flood Advisory | BMX | Elmore, Macon, Montgomery | 3 hr |
| Aug 9, 4:42 PM CDT | Areal Flood Advisory | BMX | Autauga, Lowndes | 3 hr |
| Aug 9, 5:01 PM CDT | Special Weather Statement | BMX | Lee | 44 min |
| Aug 9, 5:13 PM CDT | Areal Flood Advisory | BMX | Lee | 2 hr |
| Aug 9, 5:21 PM CDT | Areal Flood Advisory | BMX | Shelby | 114 min |
| Aug 9, 5:41 PM CDT | Flash Flood Warning | BMX | Shelby | 3 hr |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.